Minnesota, 2017Rip Current in Minnesota, August 10, 2017
August 10, 2017 · NWS DLH · 1 event in 1 county or zone
An adult male and juvenile female, a father and his daughter, were swimming off the beach of Lake Superior in Park Point rip currents swept them further out into the water. Emergency responders were able to retrieve the unresponsive swimmers after a lengthy search.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An adult male and juvenile female, a father and his daughter, were swimming off the beach of Lake Superior in Park Point rip currents swept them further out into the water. Emergency responders were able to retrieve the unresponsive swimmers after a lengthy search. CPR was performed and the individuals were transported to an area hospital where further attempts to resuscitate fell short. During the rescue, a fire department boat capsized due to strong onshore waves. One of the firefighters ingested water and required medical attention.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 1:58 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 1:58 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
258 PM CDT Thu Aug 10 2017
.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Aug 10 2017
Chances of showers and isolated thunderstorms will continue to
slowly diminish this evening as an area of low pressure, currently
located over north-central Wisconsin and the U.P. of Michigan, will
continue to move off to the east. These chances of showers and
storms will linger at least through the rest of the afternoon as we
remain under the cyclonic flow of the low, but nothing severe is
expected at this time as instability values are expected to remain
very low, with MLCAPE values possibly reaching up to 700 J/kg
through the early evening, which will quickly drop off after
sunset, as well as very low deep layer shear.
An area of high pressure will then move into the region overnight,
bringing clearing skies, especially over north-central Minnesota.
With these clear skies and light winds, radiational cooling will
again lead to a cool night, with lows in the middle to upper 40s
along the International Border to the lower 50s over northwest
Wisconsin western to the Brainerd Lakes region. Due to the rain
showers from earlier today, areas of fog are once again expected,
mainly from the Brainerd Lakes area, eastward towards the South
Shore. Quiet and dry conditions will continue through the day
Friday as the high pressure remains in control. Diurnal cumulus
clouds could develop in the late morning and afternoon hours, per
the NAM/GFS model soundings. Winds should remain light despite
boundary layer mixing up to over the 800 mb level.
.LONG TERM...(Friday night through Thursday)
Issued at 251 PM CDT Thu Aug 10 2017
A few low chances for precipitation during an otherwise seasonable
period this weekend through Tuesday. Next chance for widespread
precipitation will be mid to late week when a warm front approaches
from the west. Highs in the 70s to near 80.
On the synoptic scale, an omega block pattern will develop this
weekend across North America transitioning to more of a zonal
pattern next week. A broad area of high pressure will encompass the
Upper Midwest over the weekend as a result of the omega block at
mid/upper levels resulting in mainly sunny skies and seasonable
temperatures. A chance for rain showers Sunday and Monday afternoon
as a mid-level shortwave embedded in the north-northwest flow tracks
across the Upper Mississippi River Valley. The best chance for
precipitation Sunday will be towards central Minnesota, with the
threat shifting towards the Minnesota Arrowhead on Monday afternoon.
A thunderstorm can't be completely ruled out, given instability as
great as 1000 j/kg MUCAPE per the 12z ECMWF, though most model
guidance depicts poor profiles for and sustained convection due to
winds less than 20 knots through the vertical column both days - at
some time steps not a wind barb above 10 knots from the surface
through 250mb on some guidance! Otherwise fair-weather cu most days
with light winds and highs in the 70s to near 80, perhaps a bit
warmer on Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Aug 10 2017
The rain/drizzle and MVFR ceilings will gradually improve late
today with skies becoming VFR as they generally clear out from
west to east. Tonight MVFR to IFR/LIFR fog is expected to develop
at some sites, mainly at DLH, HIB, and BRD. Confidence is good
that DLH visibility will fall to LIFR levels for a period after
midnight, with less confidence at HIB/BRD. On Friday morning fog
will dissipate after sunrise resulting in VFR conditions at all
sites. North winds generally light today, except at DLH where
sporadic gusts to 15-20 knots are possible out of the northeast
due to stronger winds over western Lake Superior. Winds calm
overnight, then light out of the north again on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 73 53 77 / 20 0 0 10
INL 47 76 49 78 / 0 0 0 10
BRD 52 75 52 76 / 10 0 0 10
HYR 52 73 48 76 / 30 0 0 0
ASX 52 72 51 78 / 30 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144>146.
Gale Warning until 4 PM CDT this afternoon for LSZ144>146.
Small Craft Advisory until 10 PM CDT this evening for LSZ141>143-
147.
Small Craft Advisory until 5 AM CDT Friday for LSZ121-148.
&&
SHORT TERM...JTS
LONG TERM...JJM
AVIATION...JJMHazardous weather outlook, Aug 10, 1:50 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
250 PM CDT Thu Aug 10 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Thu Aug 10 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Isolated thunderstorms are possible for the rest of the afternoon,
especially over portions northwest Wisconsin. The main threats
with these storms will be small hail and occasional cloud-to-
ground lightning.
Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach in
Duluth.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible across central Minnesota Sunday
afternoon, then across the Minnesota Arrowhead region Monday
afternoon. These storms are not expected to be severe.
Thunderstorms will again be possible Wednesday across the
Northland.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotter activation is not anticipated this afternoon or
tonight.
LSZ121-140>148-111145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Thu Aug 10 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Northeast winds will shift to become north-northwesterly this
evening and diminish, with waves remaining dangerous for small craft
through tonight for portions of western Lake Superior. See the
latest Marine Weather Statement for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible along the north shore Monday afternoon.
JTS/JJM
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 10, 4:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
505 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN 3 NE DULUTH 46.80N 92.07W
08/10/2017 M1.50 INCH ST. LOUIS MN COCORAHS
&&
BJHRip Current, Southern St. Louis / Carlton
- When
- August 10, 4:10 PM CST to 6:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A father and his daughter were swimming in high surf and swept away in Lake Superior off of Park Point Beach in Duluth. First responders retrieved both individuals and transported them to an area hospital where they were pronounced dead by drowning. During the rescue a fire department boat was flipped by waves. A firefighter ingested water and was treated at an area hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, August 10, 2017$9,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708122.